Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 36, NWS Wilmington, NC

May 28, 2001Georgetown County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 28, 2001, 2:28 PM EDT for Georgetown County, South Carolina. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 28, 2001, 2:28 PM EDT (18:28 UTC)
Expired
May 28, 2001, 3:30 PM EDT
In force
62 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Georgetown County, SC

What was reported inside it

TimeReportWhereRemark
May 28, 2:35 PM EDTHail 0.75Oatland, SCDime size hail reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2001-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 828 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2001-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
828 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1376 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 281829
SVRILM

SCC043-281930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
228 PM EDT MON MAY 28 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GEORGETOWN COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 330 PM EDT

* AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 9 MILES
  NORTH OF ANDREWS...OR ABOUT 18 MILES NORTHWEST OF GEORGETOWN...
  MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   PLANTERSVILLE AT 235 PM EDT
   PAWLEY'S ISLAND AT 240 PM EDT
   MURRELLS INLET AT 245 PM EDT

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

.END

$$

RWA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:10 PM EDT, 18 minutes earlier.

Area forecast discussion, May 28, 2:10 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
210 PM EDT MON MAY 28 2001

...CONCERNED WITH POPS 1ST 2 PERIODS...

PRETTY ACTIVE SVR WX EVENT GOING HERE BUT AIR MASS FINALLY STARTING
TO LOOK WORKED OVER.  WV IMAGERY AND LTG DATA SHOWS 2 SEPARATE
CONVECTIVE SYSTEMS IN DEEP SOUTH AS UPPER S/W TROF DIVES IN THERE.
ANOTHER S/W TROF DIVING DOWN BACK SIDE OF CUTOFF LOW IN ERN GREAT
LAKES.

ETA/AVN/NGM ALL REFLECT ONGOING ACTIVITY IN CAROLINAS QUITE NICELY.
NONE SHOWS MUCH OF A VORT PATTERN TO HANG ONES HAT ON...BUT AVN
OMEGA FIELD SEEMS TO HAVE BETTER GRASP ON DEEP SOUTH ACTIVITY.
THIS CONVECTION MOVES E OVERNIGHT AND TRACKS ACROSS CAROLINAS BY TUE
AM.  REAL TRICK TO TUE FCST IS TIMING IT THRU HERE.

MODELS LOOK SLOWER TO BRING CONVECTION THRU...HINTING AT SOME
PHASING BETWEEN AFOREMENTIONED TWO S/W TROFS.  AVN WANTS TO DEVELOP
1008 SFC LOW NR HATTERAS BY 18Z TUE.  PREFERRED AVN INITIALLY BUT
THIS SEEMS A LITTLE BULLISH...SO WILL TAKE MIDDLE GROUND HERE.  WILL
STICK WITH LIKELY OVERNITE...AND HOLD 30-40 CHC POPS INTO TUE.  HIGH
PRES BUILDS IN TUE NIGHT AND FINALLY SETTLES THINGS DOWN.  TEMPS ON
COOL SIDE OF GUID...ESP WITH LIMITED INSOLATION TUE AND THEN DRIER
AIR FILTERING IN TUE NIGHT.

EXTENDED:  NO CHANGES PLANNED.  LOOKS LIKE PATTERN CHANGE IN THE
WORKS AS DEATH RIDGE BUILDS OVER ERN HALF OF U.S. BEGINNING OF NEXT
WK.

CWF...MINIMAL CHANGES FORESEEN.  SW WILL CLOCK AROUND TO NW/W BY
LATE TUE.  FLY IN THE OINTMENT IS WHETHER SFC LOW DEVELOPS AND HOW
STRONG IT IS.  IF THAT LOW GETS CRANKING COULD SEE SCA BRIEFLY TUE
AFTERNOON.  WILL COORD WITH MHX ON THIS SHORTLY.

PRELIM NUMBERS...
FCSTID = 35
ILM   68  83  60  83 /  70  40  10   0
LBT   66  81  57  83 /  70  30  10   0
FLO   67  84  58  85 /  70  30  10   0
MYR   70  82  63  80 /  70  40  10   0

.ILM...
NC...NONE.
SC...NONE.

RAS

In the hours before

Local storm report, May 28, 2:08 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
208 PM EDT MON MAY 28 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1235 PM    5 NW HAMPSTEAD            NC   1.75 INCH HAIL
05/28/01   PENDER                         REPORTED BY CO-OP
                                          OBSERVERS

1243 PM    3 N LELAND DUPONT         NC   1.75 INCH HAIL
05/28/01   BRUNSWICK                      REPORTED BY LAW
                                          ENFORCEMENT

1255 PM    WILMINGTON AIRPORT        NC   1.00 INCH HAIL
05/28/01   NEW HANOVER                    REPORTED BY NWS

0147 PM    GREELYVILLE Y              SC   1.00 INCH HAIL
05/28/01   WILLIAMSBURG                   REPORTED BY PUBLIC

CH

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 1:46 PM EDTSevere Thunderstorm WarningILMWilliamsburg59 min
May 28, 6:16 PM EDTSevere Thunderstorm WarningILMGeorgetown44 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.